MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CONICAL EXTRACTION SCREW FOR 3.5MM SCREWS; EXTRACTOR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CONICAL EXTRACTION SCREW FOR 3.5MM SCREWS; EXTRACTOR
Catalog Number 309.521
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on an unknown date, during a removal of hardware on the right hip, the ao coupling extension shaft that was connected to a conical extraction screw was twisted and bent.Extension piece torqued and twisted in drive shaft.The issue happened when the surgeon engaged the drill while attempting to remove a stripped locking screw which the tip was broke off in the bone.The bone was hard.The procedure was successfully completed with two (2) minutes of surgical delay reported.Patient status was unknown.Concomitant medical products: unknown drill bits (part# unknown, lot# unknown, quantity unknown).Unknown drill (part# unknown, lot# unknown, quantity unknown).This report is for one (1) conical extraction screw for 3.5mm screws.This is report 2 of 2 for (b)(4).
 
Event or Problem Description
It was reported that on an unknown date, during a removal of hardware on the right hip, the ao coupling extension shaft that was connected to a broken conical extraction screw was twisted and bent.Extension piece torqued and twisted in drive shaft.The issue happened when the surgeon engaged the drill while attempting to remove a stripped locking screw which the tip was broke off in the bone.The bone was hard.The procedure was successfully completed with two (2) minutes of surgical delay reported.Patient status was unknown.Concomitant devices reported: unknown drill bits (part# unknown, lot# unknown, quantity unknown), unknown drill (part# unknown, lot# unknown, quantity unknown).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Visual inspection: visual inspection of the returned device performed at customer quality identified that the device is broken, rather than twisted and bent as reported.A portion of the distal conical threaded tip has sheared of at an oblique angle.The broken off piece was not returned.Dhr review: the returned device was manufactured in july 2017.The device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacturing process.Document/specification review: no product design issues or discrepancies were observed during this investigation.Dimensional inspection: a dimensional inspection of the conical threaded tip could not be performed due to the damage.Material analysis: the design specified this device to be manufactured from 1.4112 material and hardened and tempered the material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Conclusion: a definitive root cause for the device breaking could not be determined based on the provided information.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot: part: 309.521.Lot: l422126.Manufacturing site: bettlach.Release to warehouse date: 06.July 2017.The device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacturing process.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: part: 309.521; lot: l422126; manufacturing site: bettlach; release to warehouse date: july 06, 2017.The device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacturing process.The material was reviewed and the hardness value (666 hv10) was confirmed to meet the specification with no relevant non-conformance noted.Review of the device history record (dhr) showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Investigation flow: broken visual inspection: visual inspection of the returned device performed at customer quality (cq) identified that the device is broken, rather than twisted and bent as reported.A portion of the distal conical threaded tip has sheared of at an oblique angle.The broken off piece was not returned.The received condition of the device does not agree with the complaint description.Dhr review: the returned device was manufactured in july 2017.The device history record shows this lot was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and packaging criteria at the time of release with no issues documented during the manufacturing process.Document/specification review: design drawings were reviewed during this investigation.The extraction screw for ø3.5mm screws is an instrument in the screw extraction/removal set to aid in removing implanted ø3.5mm depuy synthes screws which have a damaged screw head recess.No product design issues or discrepancies were observed during this investigation.Dimensional inspection: a dimensional inspection of the conical threaded tip could not be performed due to the damage.The shaft diameter just proximal to the broken tip measured ø4.98mm at cq which is within specification of ø5.0 +0/-0.1mm.The shaft flat to flat width just proximal to the broken tip measured 4.63mm at cq which is within specification of ø4.7 +0/-0.1mm.Material analysis: the design specified this device to be manufactured from 1.4112 material and hardened and tempered.The material was reviewed, and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Conclusion: a definitive root cause for the device breaking could not be determined based on the provided information.This complaint is confirmed however, no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CONICAL EXTRACTION SCREW FOR 3.5MM SCREWS
Common Device Name
EXTRACTOR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8266706
Report Number2939274-2019-55988
Device Sequence Number2370798
Product Code HWB
UDI-Device Identifier10886982185839
UDI-Public(01)10886982185839
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number309.521
Device Lot NumberL422126
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2019
Initial Date Received by Manufacturer 01/02/2019
Supplement Date Received by Manufacturer02/04/2019
02/11/2019
Initial Report FDA Received Date01/22/2019
Supplement Report FDA Received Date02/05/2019
02/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age41 YR